Illinois, 2003

Heavy Rain in Illinois, November 17 to 18, 2003

November 17 to 18, 2003 · NWS LSX · 11 events in 11 counties and zones

Rainfall of 2 - 5 inches fell over a 12 to 24 hour period causing widespread flooding across Southwest Illinois. In the Metro East area across from St.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Rainfall of 2 - 5 inches fell over a 12 to 24 hour period causing widespread flooding across Southwest Illinois. In the Metro East area across from St. Louis, flooded streets and highways were common. In Belleville, Richland Creek flooded filling the city's skateboard park with about 3 feet of water. Some local kayakers took advantage of the flooding and paddled around the park. Elsewhere in St. Clair County, Silver Creek flooded Route 177 in Mascoutah. Route 13 was also flooded in places. In Madison County, Route 4 was flooded in several locations near Edwardsville. In Macoupin County, Route 4 flooded near Benld and street flooding was reported in Bunker Hill. In Clinton County, water was reported to be 2 feet deep on some roads in Breese.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 4:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 17, 4:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
445 AM CST MON NOV 17 2003

.DISCUSSION...
LOTS GOING ON OVER THE NEXT FEW DAYS.  PRESENTLY THE WARM FRONT IS
QUASI-STATIONARY ACRS SRN AR THEN INTO CNTRL OK WHERE IT IS SLOWLY
MOVING NWD.  THE LLJ HAS CRANKED UP AND HAS RESULTED IN A RAPID NWD
RETURN OF WARM AND MOIST AIR FM THE SRN PLAINS INTO ERN IA.  LIFT
ASSOCIATED WITH THE LLJ AND WITHIN THE ENTRANCE RGN OF THE ULJ HAS
INITIATE AN EXPANSIVE RGN OF ELEVATED THUNDERSTORMS WITHIN THE LLJ
CORE.  ELSEWHERE DISORGANIZED SPOTTY SHOWERS ARE LCTD ACRS THE LWR
MS VLY ON THE LEADING EDGE OF DPR LOW LVL MOISTURE.  DPR MOISTURE
HAS BEEN SLOWER TO RETURN TO MO AND IL DUE TO MORE LOW LVL RDGG INTO
SRN MO.  PBL WINDS HOWEVER HAVE TURNED TO SELY AND THIS HAS
EFFECTIVELY ADVECTED LIFR ST/FG BACK ACRS MUCH OF THE RGN.  THERE
ARE ENUF LCTNS AT OR NR 1/4MILE VSBY ATTM TO PROMPT A DENSE FOG
ADVSRY TIL MID MRNG...AT WHICH TIME VSBYS SHUD IMPROVE.

CONVECTIVE TRENDS TDA ARE NOT TOTALLY CLEAR.  LOW LVL RIDGING WILL
GRADUALLY LOSE OUT AND DPR MOISTURE AND UNSTABLE AIR WL SPREAD BACK
OVER THE ENTIRE CWFA BY EARLY AFTERNOON AS THE LLJ CORE WIDENS AND
SHIFTS EWD.  THIS WUD SUGGEST A TREND OF INCREASING PCPN
PROBABILITIES AS THE DAY WEARS ON...SPCLY BY LATE AFTERNOON WHEN LRG
SCALE ASCENT INCREASES QUITE A BIT.  THE WARM FRONT WILL MOVE NWD
AND BELIEVE IT WL BE JUST SOUTH OF I-70 BY 00Z.  WITH THE MORNING
FOG AND STRATUS AND CLOUDY SKIES THROUGH THE DAY...ADVECTION OF
WARMER AIR WITH HIER DEWPTS WILL ACCOUNT FOR THE MAJORITY OF THE
TEMP RISE TDA.

TONIGHT...IT STILL LOOKS LIKE A VERY ACTIVE ONE.  THE STG UPPER TROF
OVER THE WRN U.S. WILL MOVE INTO THE CNTRL PLAINS TNGT WITH STG
LARGE SCALE ASCENT ACROSS THE AREA. THE MODELS HAVE ALSO COME INTO
BETTER AGREEMENT WITH A DEEPENING SFC LOW MOVG ACRS THE NORTHERN PTN
OF THE CWFA AND INTO NW IL.  THE ENVIRONMENT/PARAMETERS REMAIN
TYPICAL OF COOL SEASON SEVERE WX EVENTS ACRS THE MS VLY...STRONG
FORCED LARGE SCALE ASCENT...WK INSTABILITY WITH LIS 0 TO -2 AND STG
WIND FIELDS AND STG DP LAYER SHEAR.  TALK ABOUT BLOWING OUT THE
HODOGRAPH...THE BACKED PBL FLOW COMBINED WITH STG LOW-MID LEVEL
WINDS YIELDS 0-1KM SRH OF 250-450 J/KG AND 0-3KM SRH OF 600-900 J/KG
TNGT.  THE CONVECTIVE MODE STILL APPEARS OF BE A LEWPY PROGRESSIVE
SQUALL LINE TRANSLATING RAPIDLY ACROSS THE AREA...GIVING PRIMARILY A
THREAT OF DAMAGING WINDS.  TYPICALLY WHEN WE GET TORNADOES WITH
THESE TYPES OF EVENTS THEY TEND TO BE NON-SUPERCELLULAR AND
ISOLATED...AND I MEAN MAYBE ONLY 1 OR 2 TORNADOES TOTAL.  HOWEVER
WITH SUCH STRONG WIND FIELDS AND SHEAR...WHEN WE DO GET A TORNADO IT
TENDS TO BE STRONG OR VIOLENT.

THE COLD FRONT SHUD BE OVER WRN SXNS OF THE CWFA IN THE MORNING
MOVING ACROSS THE CWFA DURING THE DAY.  STG CAA IN THE WAKE OF THE
FRONT VIA GUSTY NW WINDS...CLOUDS AND PCPN WOULD SUGGEST MORNING
HIGHS WITH FALLING AFTERNOON TEMPERATURES.  THE MODELS STILL DEVIATE
SOME IN THE STRUCTURE OF THE UPR TROF WITH THE GFS REMAINING QUITE
SHARP AS A RESULT OF SHRTWV ENERGY DIGG DOWN THE BACKSIDE.  THE
UKMET GIVES A NOD TOWARDS THE GFS SOLN AND EVEN THE ETA IS COMING
AROUND TO A SHARPER TROF.  THE OFFSHOT IS LARGE SCALE FORCING ASSOCD
WITH THE UPPER TROF AND MID LVL DISTURBANCE ALONG WITH GOOD LOW-MID
LEVEL FRONTOGENETICAL FORCING SHUD PRODUCE A BAND OF POST-FRONTAL
RAIN.  THERE ARE SOME RELATIVLY STEEP MID LVL LAPSE RATES IN THE
COLD SECTOR OF 6-7 DEG C/KM AND THIS WL NOT ONLY MODULATE THE
FORCING BUT ALSO SUGGESTS A THREAT OF EMBDD THUNDER.   PCPN SHUD BE
OVER THE SE THIRD OF THE CWFA BY EARLY TUE EVENING THEN EXIT TO THE
EAST BY MIDNIGHT WITH SKIES CLEARING BY WED MRNG.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...DENSE FOG ADVSRY UNTIL 10 AM
IL...DENSE FOG ADVSRY UNTIL 10 AM

GLASS
Hazardous weather outlook, Nov 17, 6:50 AM CST, 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
650 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1000 AM ACROSS THE ENTIRE
AREA.  AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO ONE-QUARTER
MILE OR LESS DURING THE FIRST PART OF THE MORNING.  THE VISIBILITY
SHOULD IMPROVE FROM MID TO LATE MORNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS THE ENTIRE REGION.

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND
TONIGHT IN ADVANCE OF A VIGOROUS UPPER LEVEL TROUGH AND COLD FRONT.
THE MOST LIKELY SCENARIO FOR SIGNIFICANT SEVERE WEATHER WOULD BE
ASSOCIATED WITH A SQUALL LINE MOVING ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT.  DAMAGING THUNDERSTORM WINDS WOULD BE THE
PRIMARY SEVERE WEATHER THREAT...WITH ISOLATED TORNADOES POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON
TUESDAY...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

FG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain. Local standard time, as filed.

Heavy Rain, Calhoun

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Calhoun County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heavy Rain, Clinton

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Clinton County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heavy Rain, Fayette

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Fayette County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heavy Rain, Greene

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Greene County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heavy Rain, Jersey

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Jersey County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heavy Rain, Macoupin

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Macoupin County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy Rain, Madison

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Madison County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heavy Rain, Monroe

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Monroe County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heavy Rain, Montgomery

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Montgomery County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heavy Rain, Randolph

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
Randolph County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heavy Rain, St. Clair

When
November 17, 7:00 AM CST to November 18, 7:00 AM CST
Where
St. Clair County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337507, 5337508, 5337509, 5337510, 5337511, 5337512, 5337513, 5337514, 5337515, 5337516, 5337517.